Dr. Sznol on Toxicities Associated With Immunotherapy in Melanoma

January 7, 2021
Mario Sznol, MD

Partner | Cancer Centers | <b>Yale Cancer Center</b>

Mario Sznol, MD, discusses toxicities associated with immunotherapy in patients with melanoma.

Mario Sznol, MD, a professor of medicine and co-director of Yale SPORE in Skin Cancer at Yale Cancer Center, discusses toxicities associated with immunotherapy in patients with melanoma.

The most common class of immunotherapy agent used in melanoma is anti–PD-1 inhibitors, according to Sznol. The immune adverse effects (AEs) seen with these agents and an earlier class of immune checkpoint inhibitors, anti–CTLA-4 are similar; they are uncommon and not severe, Sznol says. The differences between these agents are minor, although anti–PD-1 inhibitors yield more cases of pneumonitis and diabetes mellitus. 

However, combination immunotherapy regimens, such as the combination of anti–PD-1 and anti-CTLA-4 inhibitors, tend to yield more AEs than single-agent approaches, Szol adds. Additionally, when using an anti–PD-1 agent with chemotherapy, it's particularly important to differentiate the toxicities of each respective agent, Sznol explains. With new combination regimens using VEGF inhibitors and anti–PD-1 agents, it's important to determine whether toxicities such as diarrhea stem from the VEGF inhibitor or the PD-1 inhibitor, Sznol concludes.


x